Colorado, 2015

Hail in Colorado, May 24, 2015

May 24, 2015 · NWS GLD · 1 event in 1 county or zone

During the early evening a strong thunderstorm moved over the southeast part of Yuma county and produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early evening a strong thunderstorm moved over the southeast part of Yuma county and produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 24, 4:00 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, May 24, 4:00 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT SUN MAY 24 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 147 PM MDT SUN MAY 24 2015

AN UPPER TROUGH WILL REMAIN OVER THE ROCKIES AND PLAINS TONIGHT AND
MONDAY.  A SURFACE LOW WILL EXIST OVER SOUTHEAST COLORADO DURING
THIS TIME.

SHORTWAVES EJECTING OUT OF THE UPPER TROUGH WILL MOVE ACROSS THE FA
THIS EVENING AND AGAIN MONDAY AFTERNOON.  FORCING WILL BE NEAR THE
TROUGH OVER THE NORTHWEST FA THIS AFTERNOON AND THEN LIFT
NORTHEAST THROUGH THE EVENING. SUBSIDENCE WILL MOVE INTO THE FA
LATER TONIGHT AND MONDAY MORNING BEHIND THE EXITING SHORTWAVE.
PLAN TO GO WITH HIGH POPS FOR TONIGHT NEAR THE TROUGH WITH LOWER
POPS AFTER 06Z MONDAY THROUGH 18Z MONDAY. BOUNDARY LAYER RH
INCREASES AFTER 06Z MONDAY SO WILL ADD SOME PATCHY FOG THROUGH 15Z
MONDAY. POPS WILL INCREASE AGAIN MONDAY AFTERNOON WITH LIFT NEAR
THE TROUGH AXIS ACROSS EASTERN COLORADO AND NORTHWEST KANSAS. THE
STORMS SHOULD MOVE EAST INTO THE FA AS THE TROUGH MOVES EAST
ACROSS THE FA.

THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING
WITH STORMS INITIATING NEAR THE TROUGH IN THE WATCH AREA AND STORM
MOTION 10 TO 15KTS. RECENT HEAVY RAINS AND ADDITIONAL RAIN EXPECTED
SUPPORT THE WATCH.

MIN TEMPERATURES TONIGHT SHOULD COOL TO THE UPPER 40S AND LOWER 50S.
MAX TEMPERATURES MONDAY SHOULD RANGE FROM 65 IN EASTERN COLORADO TO
75 IN THE EASTERN FA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 243 PM MDT SUN MAY 24 2015

MONDAY NIGHT...TROUGH SHOULD BE TRANSITIONING EASTWARD AND WITH
SUBSIDENCE BUILDING IN BEGIN TROUGH AXIS SHOWERS/THUNDERSTORMS
SHOULD BE ENDING FROM WEST TO EAST THROUGH THE EVENING AND OVERNIGHT.

PROGRESSIVE ZONAL/WESTERLY PATTERN ESTABLISHES ITSELF ACROSS THE
CENTRAL US...WITH SW FLOW DEVELOPING BY THIS WEEKEND. TREND WILL BE
ACTIVE AND A WARMER WITH NEAR NORMAL TEMPERATURES THROUGH THURSDAY.
LONGWAVE TROUGH REDEVELOPS ACROSS THE WESTERN US WITH 60S/70S
RETURNING FRIDAY-SUNDAY. WHILE GUIDANCE IS IN GENERAL AGREEMENT ON
LARGER SCALE PATTERN TRENDS THERE IS A LOT OF VARIANCE IN EVOLUTION
OF SMALLER SCALE FEATURES (ESPECIALLY NEXT WEEKEND). DESPITE
THIS...PRECIP SIGNAL REMAINS HIGH WITH ALL GUIDANCE AND HIGHER
CHANCE/LIKELY POPS CONTINUE TO BE WARRANTED.

WEAKER SHORTWAVES WILL HELP AID THUNDERSTORM DEVELOPMENT TUESDAY AND
WEDNESDAY AFTERNOONS...WITH SURFACE TROUGH ACTING AS FOCUS FOR
INITIATION. STRONGER LIFT WILL BEGIN TO MOVE INTO THE REGION BY THIS
WEEKEND WITH COLD FRONT DROPPING SOUTH THROUGH THE REGION. MODELS
CONTINUE TO SHOW 50S TO NEAR 60F TD VALUES AND MODERATE TO HIGHER
INSTABILITY EACH AFTERNOON PERIOD. WEDNESDAY IN PARTICULAR LOOKS TO
HAVE A BETTER POTENTIAL FOR SEVERE WITH 2000-3000 J/KG OF CAPE AND
GOOD BULK SHEER ADVERTISED BY GFS/NAM ALONG/EAST OF TROUGH AXIS
ALONG CO/KS BORDER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 500 PM MDT SUN MAY 24 2015

FOR BOTH TAF SITES...A VFR/MVFR MIX IN CONDITIONS IS EXPECTED FOR
THE FORECAST PERIOD. BKN040-060 WILL GIVE WAY TO BKN-
OVC010-030...MAINLY BETWEEN 05Z-15Z MONDAY. DURING THIS TIME 3-6SM
IN RW/FOG POSSIBLE...OTHERWISE 01Z-09Z...TSRA POSSIBLE. LOOKING
FOR BEFORE 05Z TRW ENDING FOR KGLD...AND 04Z-09Z FOR KMCK. WINDS
SE 10-20KTS THRU 04Z-06Z...THEN LGT/VRB AROUND 5-6KTS...BECOMING
NW 10-20KTS BY 14Z-16Z MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ090-091.

NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...JN
Hazardous weather outlook, May 24, 3:40 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT SUN MAY 24 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
440 PM MDT SUN MAY 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

A FEW SEVERE THUNDERSTORMS AND TORNADOES ARE POSSIBLE ACROSS
EASTERN COLORADO INTO NORTHWEST KANSAS THIS AFTERNOON AND EVENING.
THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF QUARTERS AND SEVERE
WIND GUSTS IN AN AREA GENERALLY WEST OF KANSAS HIGHWAY 25.

IN ADDITION...SLOW MOVING STORMS MAY PRODUCE HEAVY RAINFALL OVER
PORTIONS OF EASTERN COLORADO. A FLASH FLOOD WATCH IS IN EFFECT FOR
KIT CARSON AND YUMA COUNTIES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A FEW ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF HIGHWAY
25 IN NORTHWEST KANSAS MONDAY AFTERNOON AND EARLY EVENING.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM TUESDAY THROUGH
SATURDAY. THE BEST CHANCE FOR SEVERE WEATHER DURING THESE DAYS
WILL WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 24, 4:27 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT SUN MAY 24 2015

COZ091-092-KSZ013-027-250000-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
527 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...
SOUTHEASTERN KIT CARSON...WESTERN SHERMAN AND NORTHWESTERN WALLACE
COUNTIES UNTIL 600 PM MDT...

AT 526 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BETHUNE TO 12 MILES
NORTHEAST OF CHEYENNE WELLS...AND MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...KANORADO AND BETHUNE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 5.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 426 AND 450.
 HIGHWAY 385 BETWEEN MILE MARKERS 161 AND 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3932 10252 3957 10206 3957 10195 3910 10194
      3885 10230
TIME...MOT...LOC 2326Z 199DEG 19KT 3933 10242 3897 10220

HUSTED
Special weather statement, May 24, 4:35 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SUN MAY 24 2015

COZ090-242345-
YUMA COUNTY CO-
535 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
545 PM MDT...

AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF WRAY...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUNETA AND ALVIN.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 252 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR NORTHEASTERN
COLORADO AND SOUTHWESTERN NEBRASKA.

LAT...LON 4044 10207 4038 10205 4026 10205 4016 10230
      4044 10242
TIME...MOT...LOC 2335Z 164DEG 17KT 4025 10217

HUSTED
Special weather statement, May 24, 4:43 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT SUN MAY 24 2015

COZ090-KSZ001-NEZ079-250030-
YUMA COUNTY CO-CHEYENNE KS-DUNDY NE-
543 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YUMA...CHEYENNE AND
WESTERN DUNDY COUNTIES UNTIL 630 PM MDT/730 PM CDT/...

AT 542 PM MDT /642 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
WRAY TO 19 MILES SOUTHWEST OF ST. FRANCIS...AND MOVING NORTHEAST AT
30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WRAY...ST. FRANCIS...HAIGLER...ALVIN...BEECHER ISLAND...BONNY
RESERVOIR...WHEELER...LAIRD...PARKS AND HALE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 228 AND 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT/100 AM CDT/ FOR
NORTHEASTERN COLORADO...NORTHWESTERN KANSAS AND SOUTHWESTERN
NEBRASKA.

LAT...LON 4044 10205 4035 10205 4035 10166 3957 10164
      3957 10220 4044 10235
TIME...MOT...LOC 2342Z 235DEG 27KT 4031 10222 3965 10213

HUSTED
Special weather statement, May 24, 5:01 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SUN MAY 24 2015

COZ091-KSZ013-027-250045-
KIT CARSON COUNTY CO-WALLACE KS-SHERMAN KS-
601 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON...SHERMAN AND
NORTHERN WALLACE COUNTIES UNTIL 645 PM MDT...

AT 600 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF KANORADO
TO 14 MILES NORTH OF WESKAN...AND MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...KANORADO...EDSON AND RULETON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 0 AND 33.
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 442 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR EAST CENTRAL
COLORADO AND NORTHWESTERN KANSAS.

LAT...LON 3905 10205 3905 10221 3957 10220 3957 10143
      3914 10143 3913 10148 3900 10148 3899 10205
TIME...MOT...LOC 0000Z 258DEG 27KT 3956 10204 3906 10204

HUSTED
Special weather statement, May 24, 5:07 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN MAY 24 2015

KSZ041-250030-
GREELEY KS-
607 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
630 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS IS A LONG TRACKED STORM THAT PRODUCED HAIL TO GOLF
BALL SIZE WITHIN THE PAST HOUR.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3837 10204 3826 10178 3826 10204
TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218

HUSTED
Special weather statement, May 24, 5:07 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
607 PM MDT SUN MAY 24 2015

KSZ041-250030-
GREELEY KS-
607 PM MDT SUN MAY 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL
630 PM MDT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF HARTMAN...OR 13 MILES NORTHWEST OF COOLIDGE...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM PRODUCED GOLF BALL SIZE HAIL WITHIN THE HOUR
OVER EAST COLORADO.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
GREELEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR WEST CENTRAL
KANSAS.

LAT...LON 3837 10204 3826 10178 3826 10204
TIME...MOT...LOC 0005Z 232DEG 14KT 3818 10218

HUSTED

The radar

The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
May 24, 5:09 PM MST
Where
Yuma County, 4.06 mi NE of Beecher Is
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.926, -102.082

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572727.